Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 360
  • Home
  • Print this page
  • Email this page

   Table of Contents      
CASE REPORT
Year : 1989  |  Volume : 37  |  Issue : 3  |  Page : 150-151

Presumed DDS ocular toxicity


Department of Ophthalmology, Christian Medical College, Vellore - 632 001, India

Correspondence Address:
T A Alexander
Department of Ophthalmology, Christian Medical College, Vellore - 632 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 2632454

Rights and PermissionsRights and Permissions

How to cite this article:
Alexander T A, Raju R, Kuriakose T, Cherian A M. Presumed DDS ocular toxicity. Indian J Ophthalmol 1989;37:150-1

How to cite this URL:
Alexander T A, Raju R, Kuriakose T, Cherian A M. Presumed DDS ocular toxicity. Indian J Ophthalmol [serial online] 1989 [cited 2020 Oct 23];37:150-1. Available from: https://www.ijo.in/text.asp?1989/37/3/150/26063


  Introduction Top


Diaminodiphenylsulfone (D D S) or Dapsone causes a number of side effects in the body. Here we are report­ing a case of presumed retinal toxicity following a massive dose of Dapsone ingestion.


  Case report Top


A twenty-eight year old female, a known case of tuber­culoid leprosy on treatment with 50 mgs of DDS per day for past three years, presented to us with a three day history of blurring of vision, five days after consuming a large dose (about 2.5gm) of DDS in a suicidal attempt.

Her other symptoms included giddiness, headache, nausea, epigastric discomfort and vomiting.

Systemic examination revealed cyanosis, pallor, a pulse of 100/mt and blood pressure of 120/70mmHg. There was a haemic murmur in the precordium and liver was just palpable. Deep tendon reflexes were depressed and plantars down going.

Investigations revealed the following abnormal find­ings. Her serum bilirubin was 4.Omg%. Urine showed traces of albumin and sugar. Haemoglobin was 7.Ogm% and blood picture showed toxic changes, Howel-Jolly bodies and occasional target cells. Blood urea was 48mg% and ESR at 1 hour was 20mm. Blood methemo­globin level was 19% against a normal of 2% and G6PD level was 78 milli IU/10 9 RBC, against a normal of 120­240 milli IU/10 9 RBC.

Examination of the eye revealed, 3/60 vision both eyes not improving with pin hole or correction. This worsened to 1/60 both eyes after 12 days. Patient was not co­operative for field examinations. Anterior segment and intraocular tensions were normal. The fundi of both eyes showed pale discs with attenuated vessels. There was a massive deposition of greyish white material concentrated at the macular region with a relatively free fovea. Scattered powdery deposits were seen in the periphery [Figure - 1]. The patient was treated by the inter­nist with methylene blue, high doses of vitamin C and blood transfusions.

On follow up over two weeks, these deposits cleared to a great extent. The last area to clear was the macular region. Fluorescein angiography showed blocked fluo­rescein in the areas of deposits [Figure - 2].


  Discussion Top


Isolated cases of transient blurring of vision, paraesthe­sias etc has been reported with DDS [1]. Optic atrophy with DDS over dose has been reported [2].But this case had haemorrhages and exudates in the retina. These authors attribute the toxicity to a mechanism similar to chloroquine where there is a vaso constriction. The white powdery deposits at the periphery and that which were concentrated in the macular region were most probably the drug or its metabolities. The clinical pic­ture does not seem to suggest that these deposits were exudates. The concentration at the macula may be due to the "sink" like effect at the macula (i.e. exudates or deposits have a tendency to flow towards the macular region from other parts of the retina).

From the clinical picture, fundus photograph and fluo­rescein angiogram the most likely area of this deposit seems to be the inner layers of the retina. The reduction of visual acuity to 1/60 after two weeks inspite of the progressive clearing of the deposits and the associated disc pallor suggests an irreversible damage. The patient was unfortunately lost to follow up subsequently.

DDS is distributed through out the body and retention of the drug in the skin, muscles, liver and kidney has been documented three weeks after the last dose [1]. The low level of GOD in her may explain the increased drug retention and consequent toxicity as DDS is acetylated in the body.

DDS has also been reported to cause a reversible axonal degeneration [1]. Electrophysiological studies would perhaps have given a better insight in to the nature of these lesions.

 
  References Top

1.
Goodman and Gilman - Pharmacological basis of therapeutics 5th ed. Macmillan Publishing Co., 1216 - 1218, 1975.  Back to cited text no. 1
    
2.
Dapsone induced optic atrophy and motor neuropathy. Homeida M., Babikr A., Daneshmend T. K., Br. Med. Journal; Vol. 281, ISS 6249, PII80,1980.  Back to cited text no. 2
    


    Figures

  [Figure - 1], [Figure - 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Introduction
Case report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed1821    
    Printed55    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal